Skip to main content
Kent Academic Repository

Continuously updated indirect inference in Heteroskedastic spatial models

Kyriacou, Maria, Phillips, Peter C. B., Rossi, Francesca (2021) Continuously updated indirect inference in Heteroskedastic spatial models. Econometric Theory, 39 (1). pp. 107-145. ISSN 0266-4666. E-ISSN 1469-4360. (doi:10.1017/S0266466621000384) (KAR id:105084)

PDF Publisher pdf
Language: English

Download this file
[thumbnail of continuously-updated-indirect-inference-in-heteroskedastic-spatial-models.pdf]
Request a format suitable for use with assistive technology e.g. a screenreader
PDF Publisher pdf
Language: English

Restricted to Repository staff only

Contact us about this Publication
[thumbnail of continuously-updated-indirect-inference-in-heteroskedastic-spatial-models.pdf]
Official URL:


Spatial units typically vary over many of their characteristics, introducing potential unobserved heterogeneity which invalidates commonly used homoskedasticity conditions. In the presence of unobserved heteroskedasticity, methods based on the quasi-likelihood function generally produce inconsistent estimates of both the spatial parameter and the coefficients of the exogenous regressors. A robust generalized method of moments estimator as well as a modified likelihood method have been proposed in the literature to address this issue. The present paper constructs an alternative indirect inference (II) approach which relies on a simple ordinary least squares procedure as its starting point. Heteroskedasticity is accommodated by utilizing a new version of continuous updating that is applied within the II procedure to take account of the parameterization of the variance–covariance matrix of the disturbances. Finite-sample performance of the new estimator is assessed in a Monte Carlo study. The approach is implemented in an empirical application to house price data in the Boston area, where it is found that spatial effects in house price determination are much more significant under robustification to heterogeneity in the equation errors.

Item Type: Article
DOI/Identification number: 10.1017/S0266466621000384
Subjects: H Social Sciences > HB Economic Theory
Divisions: Divisions > Division of Human and Social Sciences > School of Economics
Funders: University of Kent (
Ministry of Education, Universities and Research (
Depositing User: Maria Kyriacou
Date Deposited: 22 Feb 2024 22:00 UTC
Last Modified: 23 Feb 2024 13:17 UTC
Resource URI: (The current URI for this page, for reference purposes)

University of Kent Author Information

  • Depositors only (login required):

Total unique views for this document in KAR since July 2020. For more details click on the image.